Printer Friendly
The Free Library
23,416,916 articles and books


Rectus sheath hematoma due to cough attacks in an elderly patient on oral anticoagulant therapy/Oral antikoagulan kullanan yasli bir hastada oksuruk ataklarina bagli gelisen rektus kasi hematomu.

A 61-year-old woman with mitral regurgitation and atrial fibrillation was hospitalized due to palpitation, severe cough attacks and sputum with an early diagnosis of acute bronchial infection. She was taking digoxin, furosemide, and warfarin for prevention of thromboembolic events. The blood pressure was 110/80 mmHg. The heart rate was 98 beats/min and irregularly irregular. There was an apical systolic murmur on cardiac examination and there were rales and ronchi in the left lower lung area. Laboratory testing revealed the following values: glucose--145 mg/dl, hemoglobin--11.4 mg/dl, thrombocyte-224000/[mm.sup.3] and INR--2.8. A sudden, severe abdominal pain and infraumbilical solid sensitive mass developed in the patient on the third day of antibiotic treatment. The leukocyte count was normal and the hemoglobin level decreased to 9 g/dl. Ultrasound examination and computed tomography were performed with the proposal of general surgery department. A 5x5.5x9 cm hematoma in the left rectus abdominis muscle was detected in computed tomography (Fig. 1). Medical pursuit has been proposed by general surgery department. Anticoagulant treatment was stopped immediately, one unite of blood and vitamin K were given intravenously. Conservative treatment was effective and the pain has disappeared on the fifth day. A hematoma began to resorb and a 4x5x9 cm organized hematoma was detected on control tomography on the seventh day (Fig. 2). An ecchymosis has appeared in lower abdominal area on the sixth day (Fig. 3). We thought that vigorous cough attacks in our patient with bronchitis probably caused rectus muscle sheath hematoma in the base of oral anticoagulant drugs use. Repetitive injury during cough attacks may cause intense contraction of the rectus muscle with tearing and bleeding from the perforating branches of the inferior epigastric vessels within muscles (1). However, to develop a hematoma some specific risk factors seem to co-exist in elderly subjects; the atrophy of cutaneous and subcutaneous tissues reducing the trauma neutralization, vascular fragility or fat involution limiting the external compression during vascular leakage (2). Acute abdominal pain with evidence of abdominal mass and anemic syndrome in patients using oral anticoagulants, especially with severe cough attacks must alert physicians for diagnosis of rectus sheath hematoma (3, 4).

[FIGURES 1-3 OMITTED]

References

(1.) Maharaj D, Ramdass M, Teelucksingh S, Perry A, Naraynsingh V. Rectus sheath hematoma: a new set of diagnostic features. Postgrad Med J 2002; 78: 290-2.

(2.) Manckoundia P, Zarouala B, Lalu-Fraisse A, Besancenot JF, Lorcerie B, Pfitzenmeyer P. Muscle hematoma in the very elderly receiving low-molecular-weight heparins (letter) Presse Med 2000; 29: 702.

(3.) Berna JD, Zuazu I, Madrigal M, Garcia-Medina V, Fernandez C, Guirado F. Conservative treatment of large rectus sheath hematoma in patients undergoing anticoagulant therapy. Abdom Imaging 2000; 25: 230-4.

(4.) Tuncer C, Sokmen G, Guven A, Koleoglu M, Oncel H, Suner A. A patient with an acute coronary syndrome and abdominal rectus sheath haematoma mimicking acute coronary syndrome. Anadolu Kardiyol Derg 2004; 4: 372-3.

Adress for Correspondence: Ercan Varol, MD, Turan mah. 126. cad. Okur Sitesi No:22/14 32040 Isparta, Turkey

Gsm: +90 532 346 82 58 Fax: +90 246 232 45 10 E-mail: drercanvarol@yahoo.com

Ercan Varol, Mehmet Ozaydin *

Department of Cardiology, Isparta State Hospital, Isparta

* Department of Cardiology, Medical Faculty, Suleyman Demirel University, Isparta, Turkey
COPYRIGHT 2007 Galenos Yayincilik
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Original Image/Orijinal Goruntu
Author:Varol, Ercan; Ozaydin, Mehmet
Publication:The Anatolian Journal of Cardiology (Anadolu Kardiyoloji Dergisi)
Article Type:Case study
Geographic Code:7TURK
Date:Jun 1, 2007
Words:540
Previous Article:Stenting the arterial duct and atrial balloon septoplasty in one performance/Tek uygulamada atriyal balon septoplasti ve duktusun stentlenmesi.
Next Article:A patient with Turner's syndrome associated with unexplained left ventricular hypertrophy, severe left ventricular systolic dysfunction, atrial...
Topics:



Related Articles
Streptokinaz tedavisiyle iliskili spinal epidural hematom/Spinal epidural hematoma associated with streptokinase therapy.

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters